Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Grand Rapids, MI

August 13, 2011Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 13, 2011, 5:04 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 5:04 PM EDT (21:04 UTC)
Expired
Aug 13, 2011, 6:08 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:12 PM EDTHAIL 0.252 Nw Battle Creek, MI
Aug 13, 5:22 PM EDTTSTM WND DMGAthens, MIMULTIPLE TREES BLOCKING M66.
Aug 13, 5:23 PM EDTTSTM WND DMGUnion City, MITREE LIMBS DOWN ON POWER LINES. A TRANSFORMER CAUGHT ON FIRE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:12 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS53 KGRR 132104
SVRGRR
MIC025-077-132230-
/O.NEW.KGRR.SV.W.0103.110813T2104Z-110813T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
  SOUTHEASTERN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 630 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF UNION CITY..AND MOVING EAST AT 20 MPH. AREAS         
  IMPACTED BEFORE 515 PM INCLUDE FULTON...EAST LEROY...AND ATHENS.

* LOCATIONS IMPACTED INCLUDE...
  BATTLE CREEK...       TEKONSHA...           MARSHALL...
  ALBION...             FULTON...             CLIMAX...
  CONVIS TWP...         LEE TWP...            BABCOCK...
  CERESCO...            BEDFORD...            SPRINGFIELD...
  BURLINGTON...         ATHENS...             HOMER...
  SCOTTS...             BURLEIGH CORNERS...   PARTELLO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4219 8546 4229 8530 4242 8530 4242 8472
      4207 8471 4207 8544
TIME...MOT...LOC 2103Z 264DEG 18KT 4211 8532
WIND...HAIL 60MPH 1.00IN

$$

TJT
3 follow-up statements
379 
WWUS53 KGRR 132137
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 PM EDT SAT AUG 13 2011

MIC077-132145-
/O.CAN.KGRR.SV.W.0103.000000T0000Z-110813T2230Z/
KALAMAZOO MI-
537 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8527 4219 8528 4229 8524 4242 8508
      4242 8472 4207 8472
TIME...MOT...LOC 2135Z 272DEG 27KT 4241 8475 4208 8505

$$

MIC025-132230-
/O.CON.KGRR.SV.W.0103.000000T0000Z-110813T2230Z/
CALHOUN MI-
537 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
UNTIL 630 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 5 MILES WEST OF SPRINGPORT TO UNION CITY...
MOVING EAST AT 30 MPH.

NUMEROUS TREES HAVE BEEN REPORTED DOWN IN THE ATHENS AREA WITH POWER 
OUTAGES AS WELL.

LOCATIONS IMPACTED INCLUDE...
  BATTLE CREEK...       TEKONSHA...           MARSHALL...
  ALBION...             CONVIS TWP...         LEE TWP...
  BABCOCK...            CERESCO...            BURLINGTON...
  ATHENS...             HOMER...              PARTELLO...
  PENNFIELD...          RICE CREEK...         WATTLES PARK...
  BEADLE LAKE...        MARENGO...            SONOMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8527 4219 8528 4229 8524 4242 8508
      4242 8472 4207 8472
TIME...MOT...LOC 2135Z 272DEG 27KT 4241 8475 4208 8505
WIND...HAIL 60MPH 1.00IN

$$

DUKE
230 
WWUS53 KGRR 132157
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 PM EDT SAT AUG 13 2011

MIC025-132230-
/O.CON.KGRR.SV.W.0103.000000T0000Z-110813T2230Z/
CALHOUN MI-
557 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CALHOUN COUNTY UNTIL 630 PM EDT...

AT 554 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SPRINGPORT TO 6 MILES NORTHWEST
OF LITCHFIELD...MOVING EAST AT 35 MPH. SMALL HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  TEKONSHA...           MARSHALL...           ALBION...
  LEE TWP...            BABCOCK...            HOMER...
  PARTELLO...           RICE CREEK...         MARENGO...
  ECKFORD...            CONDIT...             CLARENDON...
  DUCK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8500 4220 8499 4229 8497 4242 8496
      4242 8472 4207 8472
TIME...MOT...LOC 2156Z 269DEG 31KT 4240 8476 4208 8483
WIND...HAIL 60MPH <1.00IN

$$

DUKE
687 
WWUS53 KGRR 132208
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT SAT AUG 13 2011

MIC025-132218-
/O.CAN.KGRR.SV.W.0103.000000T0000Z-110813T2230Z/
CALHOUN MI-
608 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR SOUTH CENTRAL MICHIGAN.

LAT...LON 4207 8500 4220 8499 4229 8497 4242 8496
      4242 8472 4207 8472
TIME...MOT...LOC 2208Z 269DEG 31KT 4240 8462 4208 8469

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:50 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 13, 4:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT SAT AUG 13 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(450 PM EDT SAT AUG 13 2011)
THE SLOW MOVING LOW PRESSURE SYSTEM...CENTERED OVER SOUTHERN LAKE
MICHIGAN DURING THE MID AFTERNOON WILL MOVE EAST TO WESTERN
NEW YORK BY SUNDAY MORNING THEN OFF THE EAST COAST BY MID MORNING
MONDAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO SUNDAY
AFTERNOON.  A LARGE SLOW MOVING HIGH PRESSURE SYSTEM WILL BRING
MOSTLY CLEAR SKIES AND PLEASANT MID SUMMER TEMPERATURES MONDAY AND
TUESDAY.

&&

.SHORT TERM...(450 PM EDT SAT AUG 13 2011)
(THIS EVENING INTO TUESDAY)
THE PRIMARY ISSUE IS THE CONVECTION THIS EVENING. THERE WILL BE SOME
INSTABILITY IN THE GRR CWA INTO SUNDAY AFTERNOON... THUS THE TREAT
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AFTERNOON.

THE BEST INSTABILITY IS JUST OUT AHEAD OF THE SURFACE LOW. THE
SURFACE LOW AT 20Z WAS OVER SOUTHERN LAKE MICHIGAN. THE LINE OF
STORMS WILL BE EAST OF THE CWA BY EARLY THIS EVENING IS IT MOVES
AHEAD OF THE SURFACE LOW TAPPING THE BEST INSTABILITY AS IT GOES
EAST. THE CONVECTIVE LINE SHOULD BE EAST OF THE CWA BY 7 PM.

THERE IS SOME WRAP AROUND MOISTURE WITH THIS SYSTEM AS IT IS A
DEEPENING UPPER TROUGH WITH CLOSED UPPER LOW AT 500 MB AT 20Z. AS
SEEN ON BOTH THE WATER VAPOR LOOPS AND RUC MODEL FORECAST THERE IS
BOTH A CLOSED UPPER LOW OVER NORTHERN LOWER MICHIGAN AND A STRONG
SHORTWAVE ASSOCIATED WITH CONVECTION OVER SOUTHERN LAKE MICHIGAN.
THE SHORTWAVE OVER LAKE MICHIGAN TAKES OVER THE AS THE DOMINANT
SYSTEM OVER TIME TONIGHT. THIS WILL RESULT IN A DEFORMATION ZONE
RAIN BAND OVER OUT CWA A GOOD PART OF THE NIGHT. WHICH WILL KEEP THE
SHOWERS GOING INTO SUNDAY. THE TQ INDEX STAYS AT OR ABOVE 15C ON THE
GFS UNTIL MID AFTERNOON SUNDAY AFTERNOON.  THAT BEING SO... I KEEP
ISOLATED THUNDERSTORMS IN THE FORECAST INTO SUNDAY AFTERNOON.

BEHIND THIS A UPSTREAM SHORTWAVE RIDGE FOLLOWS AND THAT WILL BRING
CLEARING SKIES SUNDAY EVENING. MOSTLY CLEAR SKIES AND LIGHT WINDS
WILL LAST THROUGH MONDAY AND TUESDAY THANKS TO THE SLOW MOVING
SURFACE HIGH.

&&

.LONG TERM...(450 PM EDT SAT AUG 13 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
THE MODEL SIMILAR ON THE SYSTEM THE MOVES FROM THE GULF OF ALASKA
THROUGH SOUTHERN CANADA INTO THE GREAT LAKES BY THURSDAY. THIS
SYSTEM STILL LOOKS LIKE IT HAS DECENT UPPER AIR SUPPORT AND WILL
LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY AS IT
MOVES THROUGH. SHORTWAVE RIDGING FOLLOWS THAT... BUT THEN THE MODELS
DEPART FROM THAT POINT ON. THE ECMWF DEVELOPS A MUCH STRONGER UPPER
AIR SYSTEM THAT CROSSES NORTHERN PLAINS BY SATURDAY A FAIRLY DEEP
UPPER TROUGH THAN THE GFS DOES. THE ECMWF SOLUTION BUILDS A MUCH
STRONG SHORTWAVE RIDGE IN FRONT OF IT VERSE THE GFS SO THE NEXT
SYSTEM TO BRING THUNDERSTORMS TO THE AREA WOULD NOT REACH HERE TILL
SUNDAY ON THE ECMWF... VERSE SATURDAY ON THE GFS. TO EARLY TO TELL
WHICH IS BEST.

&&

.AVIATION...(140 PM EDT SAT AUG 13 2011)
HEAVY RAIN IN THUNDERSTORMS WILL BRING AREAS OF MVFR AND BRIEF IFR
CONDITIONS FOR ALL THE TAF SITES INTO THE NIGHT. SOME MVFR... AND
POSSIBLY IFR... FOG FORMING TONIGHT. MVFR CEILINGS SHOULD CONTINUE
THROUGH SUNDAY AS A SLOW MOVING LOW WILL STILL BE IN THE AREA.

&&

.MARINE...(450 PM EDT SAT AUG 13 2011)
I HAVE EXTENDED THE SMALL CRAFT ADVISORIES INTO SUNDAY AFTERNOON
BEST ON THE STRONG NORTH WINDS THAT FOLLOW LATER TONIGHT INTO SUNDAY
AFTERNOON. RIDGING MOVING INTO THE AREA SUNDAY NIGHT INTO MONDAY
WILL BRING LIGHT WINDS... AND MINIMAL WAVE ACTION.

&&

.HYDROLOGY...(450 PM EDT SAT AUG 13 2011)
LOCALIZED HEAVY RAINFALL HAS RESULTED IN ISSUING VARIOUS FLASH FLOOD
WARNINGS AND ADVISORIES FROM BOTH THE EARLY MORNING CONVECTION AND
THE AFTERNOON CONVECTION. RAINFALL TONIGHT AND SUNDAY SHOULD BE MUCH
LESS SIGNIFICANT. DRY WEATHER MONDAY INTO WEDNESDAY WILL GIVE TIME
FOR THE RIVERS AND STREAM SO TRANSPORT MOST OF TODAY'S RAINFALL INTO
OR AT LEAST TOWARD LAKE MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE
LM...NONE

&&

SYNOPSIS:    WDM
SHORT TERM:  WDM
LONG TERM:   WDM
AVIATION:    63
MARINE:      WDM
HYDROLOGY:   WDM
Hazardous weather outlook, Aug 13, 1:35 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT SAT AUG 13 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
135 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM 775 WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
NEAR AND SOUTH OF INTERSTATE 96. SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...LARGE HAIL...TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE NEAR AND SOUTH OF INTERSTATE 96 UNTIL 8 PM
THIS EVENING. ELSEWHERE AND OTHERWISE STRONG THUNDERSTORMS ARE
EXPECTED INTO EARLY THIS EVENING. SOME STORMS WILL HAVE HEAVY RAIN
OVER THE SAME AREA OF MORE THAN AN HOUR. IN THOSE CASES URBAN AND
SMALL STREAMS FLOODING SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT FOR THIS AFTERNOON.

LMZ844>849-141000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
135 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON AS
WINDS BECOME ONSHORE.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF GRAND HAVEN
UNTIL 8 PM THIS EVENING. EXPECT INCREASED WIND AND WAVES IN AN NEAR
THUNDERSTORMS. LARGE HAIL IS ALSO POSSIBLE FROM THE STORMS SOUTH OF
GRAND HAVEN. AREAS NORTH OF GRAND HAVE SHOULD EXPECT STRONG
THUNDERSTORMS INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIP CURRENTS ARE ALSO POSSIBLE ON SUNDAY AS WINDS PICK UP BEHIND A
COLD FRONT. WIND AND WAVES COULD BE HAZARDOUS TO SMALL CRAFT
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT FOR THIS AFTERNOON.

OSTUNO WDM

In the hours before

Local storm report, Aug 13, 4:26 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      1 ENE NEWAYGO           43.42N 85.79W
08/13/2011                   NEWAYGO            MI   EMERGENCY MNGR

            HENNING PARK IN NEWAYGO IS FLOODING AT THIS TIME. CAMPERS
            BEING EVACUATED.

&&

GWETZEL
Special weather statement, Aug 13, 4:29 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT SAT AUG 13 2011

MIZ072-132200-
KALAMAZOO-
429 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 15 MILES WEST OF KALAMAZOO...MOVING EAST AT 20
MPH. THESE STORMS ARE EXPECTED TO BE NEAR A KALAMAZOO TO PORTAGE
LINE AROUND 500 PM EDT.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALAMO...              OSHTEMO...            SCHOOLCRAFT...
  PORTAGE...            KALAMAZOO...          VICKSBURG...
  VICKSBURG...          GALESBURG...          RICHLAND...
  FULTON...             AUGUSTA...            CLIMAX...
  AUGUSTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4242 8576 4242 8530 4207 8530 4207 8576
TIME...MOT...LOC 2028Z 265DEG 18KT 4224 8589

TJT
Local storm report, Aug 13, 4:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.29W
08/13/2011  M40 MPH          VAN BUREN          MI   OFFICIAL NWS OBS

            MEASURED AT THE OBSERVATION SITE ON THE SOUTH HAVEN LIGHT
            HOUSE.

&&

DUKE
Special weather statement, Aug 13, 4:46 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT SAT AUG 13 2011

MIZ066-073-132215-
CALHOUN-EATON-
446 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHARLOTTE TO JUST
WEST OF BATTLE CREEK...MOVING EAST AT 15 MPH. THIS LINE SHOULD BE
NEAR A MARSHALL TO EATON RAPIDS LINE BY 600 PM EDT.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...        GRAND LEDGE...        BELLEVUE...
  CHARLOTTE...          BATTLE CREEK...       POTTERVILLE...
  ATHENS...             OLIVET...             CONVIS TWP...
  WAVERLY...            DIMONDALE...          WAVERLY...
  CERESCO...            BROOKFIELD...         BURLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4242 8530 4242 8507 4277 8507 4277 8460
      4242 8460 4242 8472 4207 8471 4207 8529
TIME...MOT...LOC 2045Z 279DEG 13KT 4261 8489 4232 8533

TJT
Local storm report, Aug 13, 4:53 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       NEWAYGO                 43.42N 85.81W
08/13/2011  M5.29 INCH       NEWAYGO            MI   TRAINED SPOTTER

            RAINFALL FROM MIDNIGHT THROUGH 430 PM.

&&

MKALEMBK
Local storm report, Aug 13, 5:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     4 SSE KALAMAZOO         42.23N 85.56W
08/13/2011  M47 MPH          KALAMAZOO          MI   ASOS

            REPORTED AT THE KALAMAZOO BATTLE CREEK AIRPORT.

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:19 PM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Newaygo, Oceana116 min
Aug 13, 2:43 AM EDTAreal Flood AdvisoryGRRMason, Oceana6 hr
Aug 13, 5:02 AM EDTAreal Flood AdvisoryGRRMuskegon6 hr
Aug 13, 6:23 AM EDTAreal Flood AdvisoryGRRNewaygo9 hr
Aug 13, 8:05 AM EDTAreal Flood AdvisoryGRRKent6 hr
Aug 13, 9:31 AM EDTSpecial Weather StatementGRRAllegan59 min
Aug 13, 9:52 AM EDTFlash Flood WarningGRRAllegan7 hr
Aug 13, 10:37 AM EDTSpecial Weather StatementGRRAllegan, Kalamazoo, Van Buren53 min
Aug 13, 10:42 AM EDTSpecial Marine WarningGRR79 min
Aug 13, 10:53 AM EDTSevere Thunderstorm WarningGRRVan Buren67 min
Aug 13, 11:35 AM EDTSmall Craft AdvisoryGRR43 hr
Aug 13, 11:39 AM EDTFlash Flood WarningGRRVan Buren5 hr
Aug 13, 12:46 PM EDTSpecial Weather StatementGRRKalamazoo59 min
Aug 13, 1:06 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren54 min
Aug 13, 1:31 PM EDTAreal Flood AdvisoryGRRKalamazoo5 hr
Aug 13, 2:05 PM EDTSpecial Weather StatementGRRCalhoun55 min
Aug 13, 2:08 PM EDTSpecial Weather StatementGRRMontcalm67 min
Aug 13, 2:22 PM EDTSpecial Marine WarningGRR83 min
Aug 13, 2:43 PM EDTSpecial Weather StatementGRRKent, Ottawa92 min
Aug 13, 2:47 PM EDTFlash Flood WarningGRRNewaygo7 hr
Aug 13, 2:53 PM EDTSpecial Weather StatementGRRAllegan82 min
Aug 13, 3:07 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa70 min
Aug 13, 3:09 PM EDTSpecial Marine WarningGRR81 min
Aug 13, 3:10 PM EDTSpecial Marine WarningGRR77 min
Aug 13, 3:14 PM EDTAreal Flood AdvisoryGRRKent, Muskegon, Ottawa106 min
Aug 13, 3:21 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa54 min
Aug 13, 3:32 PM EDTSpecial Weather StatementGRRNewaygo58 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningGRRVan Buren65 min
Aug 13, 3:56 PM EDTSpecial Weather StatementGRRIonia64 min
Aug 13, 4:08 PM EDTSpecial Weather StatementGRRAllegan, Barry82 min
Aug 13, 4:29 PM EDTSpecial Weather StatementGRRKalamazoo91 min
Aug 13, 4:46 PM EDTSpecial Weather StatementGRRCalhoun, Eaton89 min
Aug 13, 5:14 PM EDTSpecial Weather StatementGRRClinton, Ingham91 min
Aug 13, 5:17 PM EDTAreal Flood AdvisoryGRRNewaygo105 min
Aug 13, 5:35 PM EDTSevere Thunderstorm WarningGRRJackson73 min
Aug 13, 6:19 PM EDTSevere Thunderstorm WarningGRRIngham30 min
Aug 13, 6:25 PM EDTTornado WarningGRRJackson20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.